Are Hormones Messing with My Head?
Do you ever notice headaches that arise at the same part of your menstrual cycle each month? Do you ever wonder why women are more likely to have migraines than men? While headaches and migraines may be caused by a number of factors, a drop in the level of the hormone estrogen is a common cause of headaches in women.
Estrogen plays a role in many functions throughout the body, especially around our reproductive system and processes. It also controls chemicals in the brain that affect mood and pain sensation.
A drop in estrogen levels can trigger a headache, which is why many teenagers and women have headaches that accompany their monthly period, as estrogen falls to its lowest level right before menstruation.
Hormone levels also change due to:
Many pregnant women notice hormonal headaches go away during pregnancy; however, some still experience migraines, possibly due to intense changes in the levels of estrogen.
Use of oral contraceptives (birth control pills)
Because birth control pills affect hormone levels, women often see changes in headache frequency. For example, because birth control pills meant for the last week of the cycle have no hormone in them, women taking these pills may have more hormonal headaches or migraines during this week.
Perimenopause and menopause
The years immediately before menopause are called perimenopause. Women in this stage, nearing the age of menopause, may start feeling the effects of fluctuating hormone levels—such as hot flashes, irregular menstrual cycles and other symptoms including headaches.
Once menopause hits (when the ovaries stop releasing eggs), estrogen levels fall more readily. In both stages, these changes and drops in estrogen can cause women to experience more headaches. The effects can be different for every woman though, and some women find complete relief from hormonal headaches once their hormone levels stay steady at the low level.
Hormone replacement therapy
Some women going through the first stages of menopause choose to receive hormone replacement therapy (HRT) to help relieve painful or uncomfortable symptoms caused by estrogen levels dropping. These women take a low-dose estrogen supplement in a pill, patch or topical creams. Because these medications are meant to affect hormone levels, the changes in hormone levels sometimes cause headaches. Some women find relief once they adjust to a certain dosage, while others experience worsening headaches on the medication but do better using a patch rather than pills.
In all of the above cases, the key is to talk to your doctor to find out what is right for you and your body. In the meantime until you and your doctor find a solution, when a hormonal headache hits, you can use Goody’s® Extra Strength Headache Powder for pain relief. If you suspect that you suffer from migraines speak to your doctor.